Acetaminophen may Increase Stroke Risk in People with Diabetes

Acetaminophen may Increase Stroke Risk in People with Diabetes
Featured

Many people reach for a couple of acetaminophen tablets (acetaminophen is the main active ingredient in Tylenol) for a headache and other minor aches and pains. It’s easy to think that you’re safe taking a drug that is so readily available in pharmacies and supermarkets, but for people with diabetes, taking acetaminophen may increase the risk of having a stroke.

According to a recent study, approximately 5% of people who took acetaminophen suffered strokes, compared to 4% who didn’t take acetaminophen but had strokes. However, people in the study who had diabetes suffered even more strokes.

Study author Philippe Gerard, a researcher at Gérontopôle, Centre Hospitalo-Universitaire de Toulouse, said:

“My personal message to the people in my everyday practice is that any drug they take may have some form of harmful side effect unknown to them, even those they can buy over the counter.”

Researchers conducted the study to explore the link between acetaminophen and cardiac events in older people living in nursing homes in France. In the end, no connection was uncovered.

Overall, the researchers found that acetaminophen is a safe pain reliever for older adults, but people with diabetes should be more wary of taking the medicines containing the drug.

The study concluded with:

“Despite old age, polypharmacy, and polymorbidity, acetaminophen was found safe for most, but not all, of our NH study population. Pain management in NHs is a health priority, and acetaminophen remains a good therapeutic choice as a first‐line analgesic. More studies are needed on older diabetic patients.”

It should also be noted that it is remarkably easy to overdose on acetaminophen, and the drug is associated with kidney damage and acute liver failure.

Read: Over-the-Counter Painkillers can Increase Risk of 2nd Heart Attack, Death

Gerard said:

“It is always best to check with your healthcare provider before you take any new medication, and make sure you’re taking the dose that’s right for you.”

The study was published March 26 in the online version of the Journal of the American Geriatrics Society.

Source:

[1] UPI